Latest Heart News
TUESDAY, Feb. 24, 2015 (HealthDay News) -- Common painkillers such as ibuprofen and Celebrex may raise the risk for heart attack, stroke and/or serious bleeding among heart attack survivors taking prescription blood thinners, a new study says.
The finding could prompt widespread concern, given that these painkillers -- known as nonsteroidal anti-inflammatory drugs (NSAIDs) -- and anti-clot medications are widely used by heart attack survivors, researchers said.
"For all sorts of reasons, many of us have been concerned about NSAIDs in a heart attack context for a long time," said Dr. Charles Campbell, chief of cardiovascular medicine at the University of Tennessee Erlanger Health Systems in Chattanooga. "For example, we know NSAIDs have an adverse effect on the kidney. And we have long worried that what this study has found was going to be the case."
There appeared to be no safe window period for taking an NSAID. Bleeding risk rose even within the first three days of NSAID use, the team noted in the Feb. 24 issue of JAMA.
"I would absolutely minimize your NSAID use if you're a patient in this category," Campbell said.
Many people use these nonsteroidal painkillers because of muscle discomfort and arthritis pain, said Campbell, co-author of an editorial accompanying the findings. "We can't just tell them to just suck it up. But we'll have to think about different solutions for these folks, because the NSAID risk is just too high," he added.
Common over-the-counter NSAIDs in the United States include ibuprofen (Advil, Motrin and Nuprin) and naproxen (Aleve and Naprosyn). Prescription options include diclofenac (Voltaren, Cambia) and the so-called COX-2 inhibitor drug celecoxib (Celebrex).
A team led by Dr. Anne-Marie Schjerning Olsen, of Copenhagen University Hospital in Denmark, examined NSAID use among roughly 62,000 Danish patients who survived a first heart attack between 2002 and 2011.
All were 30 and older (average age 68), and all had survived at least a month after hospital discharge. More than six in 10 were men.
Danish national hospital records revealed that all were on some form of anti-clotting treatment, such as aspirin or clopidogrel, following their heart attack.
During a follow-up period of about 3.5 years, 30 percent were rehospitalized as a result of another heart attack, stroke or similar cardiac event. Almost 10 percent suffered bleeding -- in the head, respiratory tract, urinary tract, and/or gastrointestinal tract. And 30 percent died during the follow-up.
Investigators noted that more than one-third were taking at least one NSAID alongside their anti-clot medicine. And they determined that doing so -- no matter what type of NSAID or anti-clot drug they were on -- significantly bumped up the risk for serious complications and/or death.
"I would say that this issue may be an even bigger cause for concern in the U.S. than among the study population," said Campbell, "because Europeans generally have less access to over-the-counter NSAIDs than Americans. I'll bet NSAID usage among American heart attack survivors is even higher."
Campbell warned doctors to advise heart patients against all NSAID use except low-dose aspirin.
Dr. Gregg Fonarow, a professor of cardiology with the University of California, Los Angeles, said prior research has already raised concerns about NSAID use and its link to cardiovascular complications.
"Since 2007, the American Heart Association has recommended avoiding the use of NSAIDs in patients with, or at risk for, cardiovascular disease, with NSAID use being limited to patients for whom there are no appropriate alternatives," he said. And then it should be used at the lowest dose and for the shortest duration necessary, he added.
Copyright © 2015 HealthDay. All rights reserved.
SOURCES: Charles Campbell, M.D., chief, division of cardiovascular medicine, University of Tennessee Erlanger Health Systems, Chattanooga, Tenn.; Gregg Fonarow, M.D., professor, cardiology, University of California, Los Angeles; Feb. 24, 2015, JAMA
Subscribe to MedicineNet's Heart Health Newsletter